Alert archive / Montana / Tornado Warnings in 1998

Tornado Warning 5, NWS Billings, MT

August 23, 1998Treasure County, Yellowstone County, Montana

NWS Billings, MT issued this tornado warning at Aug 23, 1998, 9:41 PM MDT for Treasure County, Yellowstone County, Montana. It was in force for 34 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 23, 1998, 9:41 PM MDT (03:41 UTC)
Expired
Aug 23, 1998, 10:15 PM MDT
In force
34 min
Issued by
NWS Billings, MT
Area
Whole counties

Counties Treasure County, MT, Yellowstone County, MT

What was reported inside it

TimeReportWhereRemark
Aug 23, 9:45 PM MDTTornado F0Bighorn, MT
Aug 23, 10:00 PM MDTTornado F0Hysham, MTTwo small tornadoes in Treasure County knocked down several trees, antennas and power poles. One power pole which contained a transformer started some fires after it fell. The tornadoes also damaged some houses and sheds.
Aug 23, 10:13 PM MDTHail 0.75Hysham, MT
Aug 23, 10:18 PM MDTThunderstorm Wind 61Pompeys Pillar, MT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.7 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 1998-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 1998-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2685 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

435 
WFUS1 KBIL 240342 RRA
TORBIL
MTC103-111-240415-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
941 PM MDT SUN AUG 23 1998

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME WESTERN TREASURE COUNTY IN SOUTHEASTERN MONTANA
  EXTREME EASTERN YELLOWSTONE COUNTY IN SOUTH CENTRAL MONTANA

* UNTIL 1015 PM MDT

* AT 938 PM MDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 15 MILES EAST OF HYSHAM...OR 50 MILES NORTHEAST OF
  BILLINGS... MOVING EAST AT 15 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  CUSTER BY 945 PM

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

HUMPHREY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Aug 23, 8:30 PM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 23, 8:30 PM MDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
830 PM MDT SUN AUG 23 1998

THUNDERSTORMS DEVELOPED OVER UPPER LEVEL DIVERGENT AREA NORTHWEST OF THE
COUNTY WARNING AREA. STORMS NOW GOING

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:19 PM MDTSevere Thunderstorm WarningBYZMusselshell, Yellowstone61 min
Aug 23, 9:01 PM MDTSevere Thunderstorm WarningBYZRosebud, Treasure64 min
Aug 23, 9:21 PM MDTSevere Thunderstorm WarningBYZMusselshell, Yellowstone64 min
Aug 23, 10:00 PM MDTTornado WarningBYZTreasure35 min
Aug 23, 10:20 PM MDTSevere Thunderstorm WarningBYZRosebud65 min
Aug 23, 10:30 PM MDTSevere Thunderstorm WarningBYZBig Horn, Yellowstone60 min
Aug 23, 10:56 PM MDTSevere Thunderstorm WarningBYZTreasure64 min
Aug 23, 10:58 PM MDTTornado WarningBYZRosebud32 min
Aug 23, 11:05 PM MDTSevere Thunderstorm WarningBYZCuster60 min
Aug 23, 11:55 PM MDTSevere Thunderstorm WarningBYZFallon65 min
Aug 24, 12:07 AM MDTSevere Thunderstorm WarningBYZCarter, Custer63 min

Nearby

Tornado Warnings in Montana, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.